Kansas, 2017

Hail and Damaging Winds in Kansas, June 21, 2017

June 21, 2017 · NWS DDC · 14 events in 7 counties and zones

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s. Convection developed along the surface boundary in west central and north central Kansas. Any storm that developed became severe with wind and hail and moved south across western Kansas in the early evening.

This surface boundary set up the chance for late-afternoon storms the next two days as the atmosphere was able to recover each day. Severe wind and hail were reported on all three days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 1:08 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 1:08 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
208 PM CDT Wed Jun 21 2017

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM CDT Wed Jun 21 2017

Models remain in good agreement with convection developing
between 18z and 21z along a surface boundary that will be located
near the Colorado border. These storms will quickly intensify as
they move southeast. Hail up to 2 inches, wind gusts of 60 to 70
mph along with very heavy rainfall will be possible from these
storms late today and early tonight. At this time it appears that
the area most favorable for severe thunderstorms late today will
be west of highway 283.

On Thursday an upper level trough will begin to cross the
Northern Plains and a surface cold front will drop south across
northwest Kansas and northeast Colorado. Ahead of this cold front
it will be another day with highs ranging from 95 to 100 based on
the 900mb to 850mb temperatures late day.

Late day convection will once again be possible near a surface
boundary that will be located in southwest Kansas and also with
the cold front that will be located in west central and north
central Kansas. The 12z NAM and GFS both indicating better 0-1KM
moisture convergence along these boundaries. Better 0-6km shear
and mid level instability will also be present so there will be
another chance for severe thunderstorms late Thursday and Thursday
night. Main hazards on Thursday will be large hail greater than 2
inches, strong damaging winds, and heavy rainfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 206 PM CDT Wed Jun 21 2017

A surface cold front will drop south across western Kansas
Thursday night as an upper level trough crosses the Central and
Northern Plains. Convection associated with the cold front will
continue early but taper off from northwest to southeast after
midnight.

There could be a few scattered showers and thunderstorms early
Friday morning given the 800mb to 600mb moisture and location of
the mid level baroclinic zone that will cross southwest Kansas
between 09z and 15z Friday.

Cooler temperatures will return on Friday and then continue
through the weekend period. For Friday the 00z Saturday 850mb
temperatures will average around 10C cooler compared to 00z Friday
and given the expected cloud cover the current cooling trend
still looks on track with highs mainly in the 80 to 85 degree
range. The 850mb temperatures continue to cool over the weekend
across southwest Kansas as an area of high pressure at the surface
builds across the Central Plains. Highs this weekend in the 70s
still look reasonable with lows falling back into at least the
lower 50s. A few of the models even hinting at some upper 40s
begin possible late this weekend which if this does occur will
approach the record low temperatures for Sunday or possibly even
Monday morning.

Precipitation chances this weekend will depend on how far south
the cold front will move Friday into early Saturday. Up slope flow
north of this front and isentropic lift developing early this
weekend will create favorable conditions for precipitation north
of this frontal boundary. The question is how far north this
precipitation will occur but at this time this is unclear. At this
time will continue to trend towards the further north solution of
the ECMWF which would not only result in a better chance for
precipitation for western Kansas but also given the expected cloud
cover temperatures will likely be cooler also, especially Sunday
where the potential exists for highs only in the upper 60s for a
few locations in far western Kansas.

These unseasonably cool conditions are expected to continue
Monday but more seasonable temperatures will be returning towards
mid week as an upper level ridge axis approaches the central
plains and a surface trough of low pressure develops along the lee
of the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Jun 21 2017

A surface boundary will be located near the Colorado border
today. East of this boundary gusty south winds this afternoon at
15 to 20 knots can be expected across western Kansas. Late day
convection once again can be expected along this boundary and once
developed these storms will be south southeast. Based on timing
of the latest short term models will insert a period of VCTS at
all TAF sites between 22z and 03z. Model soundings indicating VFR
conditions today with ceilings late day and early tonight being in
the 5000 to 9000 ft AGL level.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  64  82 /  30  10  40  30
GCK  67 100  63  81 /  30  20  40  30
EHA  66  99  62  81 /  50  10  40  30
LBL  68  99  65  82 /  40  10  40  20
HYS  70  95  64  80 /  30  20  40  30
P28  69  95  68  85 /  20   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 21, 4:02 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Wed Jun 21 2017

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface low pressure trough over west central and southwest
Kansas will be the focus for scattered thunderstorms again this
afternoon and evening. The main severe weather threats will be
hail around golf ball to hen egg size along with 60-70 mph winds.
Slow moving or training thunderstorms could cause localized
flooding.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold front will move into southwest Kansas on Thursday.
Scattered showers and thunderstorms are expected to develop along
and behind the front. Stronger storms in the area could be
capable of producing quarter size hail and 60 mph winds.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 21, 2:25 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CDT WED JUN 21 2017

KSZ061-062-212130-
Kearny KS-Hamilton KS-
325 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 324 PM CDT/224 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Leoti to
8 miles northeast of Hartman. Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse, Coolidge and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10113 3805 10111 3795 10204
TIME...MOT...LOC 2024Z 307DEG 19KT 3828 10125 3819 10209

UMSCHEID
Special weather statement, Jun 21, 3:07 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT WED JUN 21 2017

KSZ043-063-212200-
Finney KS-Scott KS-
407 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY
AND SOUTHWESTERN SCOTT COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Modoc, or 13 miles southeast of Leoti, moving east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shallow Water, Friend and The Tennis Elevator.

LAT...LON 3838 10085 3807 10083 3805 10110 3826 10110
      3827 10111 3836 10112
TIME...MOT...LOC 2107Z 267DEG 18KT 3833 10120

UMSCHEID
Special weather statement, Jun 21, 3:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT WED JUN 21 2017

KSZ043-212230-
Scott KS-
438 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 530 PM
CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Grigston, Manning and The Tractor Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3841 10107 3859 10102 3854 10069 3843 10072
TIME...MOT...LOC 2138Z 285DEG 16KT 3846 10096

UMSCHEID
Special weather statement, Jun 21, 3:44 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT WED JUN 21 2017

KSZ062-063-212245-
Finney KS-Kearny KS-
444 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Deerfield, or 12 miles north of Lakin, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, The Lowe Elevator and The
Wolf Elevator.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3799 10143 3816 10126 3801 10070 3774 10095
TIME...MOT...LOC 2144Z 294DEG 19KT 3812 10123

UMSCHEID

The radar

The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kearny

When
June 21, 3:51 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Measured
0.88 in hail
Reported by
Public
Coordinates
38.140, -101.130

Thunderstorm Wind, Kearny

When
June 21, 4:32 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.930, -101.520

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Kearny

When
June 21, 4:45 PM CST
Where
Kearny County, 4.29 mi SSE of Lakin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.890, -101.230

Thunderstorm Wind, Grant

When
June 21, 5:15 PM CST
Where
Grant County, 4.69 mi SSW of Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.520, -101.410

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
June 21, 5:30 PM CST
Where
Gray County, 7.59 mi NE of Ingalls Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.990, -100.450

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
June 21, 5:35 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Gray

When
June 21, 5:45 PM CST
Where
Gray County, 2.14 mi SW of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.480

Thunderstorm Wind, Gray

When
June 21, 5:45 PM CST
Where
Gray County, 5.53 mi S of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.750, -100.450

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
June 21, 5:50 PM CST
Where
Gray County, 9.13 mi N of Copeland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -100.600

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
June 21, 6:00 PM CST
Where
Gray County, 4.43 mi W of Montezuma
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.590, -100.530

Several power poles were blown down at Road 8 and Road CC.

Thunderstorm Wind, Gray

When
June 21, 6:15 PM CST
Where
Gray County, Ensign
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -100.230

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Stevens

When
June 21, 6:15 PM CST
Where
Stevens County, 0.69 mi S of Hugoton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -101.370

Thunderstorm Wind, Meade

When
June 21, 6:35 PM CST
Where
Meade County, 3.5 mi S of Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.220, -100.590

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Seward

When
June 21, 6:38 PM CST
Where
Seward County, Kismet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.200, -100.700

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711316, 711320, 711321, 711322, 711323, 711325, 711317, 711326, 711327, 711319, 711328, 711329, 711330, 711331.